Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Have takyasus arteritis. Taken Prednisone and Methotrexate. Difficulty swallowing

I have Takyasus Arteritis which flared in my twenties, settled but flared again 2 years ago but with worsening symtoms. I was on prednisone but have tapered off recently and currently taking 15mg Methotrexate once a week. I have recent problems swallowing (to the point that I have been unable to get a breath down on 4 occasions). Just feel as if food is getting stuck, then I start to cough and reach a point where I cannot get a breath down. Seems to happen nearly everytime I eat now.
Asked On : Mon, 21 Jan 2013
Answers:  1 Views:  54
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
ENT Specialist 's  Response
Aug 2013
hello and welcome to HCM,

I can understand your concerns regarding the swallowing difficulty especially since you have been taking so many medications.

Needless to say that the problem can be directly attributed to the medicines as both the steroid medication and methotrexate are know to cause swallowing problems either directly or indirectly due to reflux.

You need to start anti reflux treatment immediately and avoid anything oily, spicy or high flavored. You should take only warm fluids and start pantoprazole 40 mg before food for two weeks. Your doctor will know about this.

If after diligently following the anti reflux measures you are still feeling the sensation of difficulty in swallowing then you need to get an upper GI endoscopy done and get back to me with the reports.

take care and get well soon

Dr Sriram Nathan

ps: you cannot modify methotrexate in any way without first consulting with your doctor who by weighing the risk and benefits will decide on the continual treatment of the same.

Answered: Mon, 21 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor